North Carolina, 2004

Hail and Damaging Wind in North Carolina, July 10, 2004

July 10, 2004 · NWS RNK · 2 events in 2 counties and zones

Trees were blown over along Highway 89E, 2 miles east of Mt. Airy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

During the afternoon of the 10th, severe thunderstorms produced large hail and damaging winds across portions of Northwest North Carolina.Trees were blown over along Highway 89E, 2 miles east of Mt. Airy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 12:47 PM EST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 10, 12:47 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
NW-SE ORIENTED STATIONARY FRONT WAS DRAPED OVER THE NORTHERN 1/3 OF
THE FORECAST AREA. ISOLATED CONVECTION HAS BEEN FIRING THIS
AFTERNOON ALONG PARTS OF THIS FEATURE...AS WELL AS...SCATTERED
CONVECTION FORMING OVER WV AND ADVECTING INTO THE REGION IN
ASSOCIATION WITH A SHORTWAVE THROUGH CURRENTLY OVER PA/WV. WITH THE
FRONTAL BOUNDARY AS A FOCUS...ANTICIPATE SCATTERED CONVECTION
CONTINUING INTO THE OVERNIGHT HOURS AS ADDITION WEAK SHORTWAVE
ENERGY NOSES INTO THE NORTHERN HALF OF THE AREA.

BY EARLY MONDAY APPROCHING SHORTWAVE TROUGH HELPS LIFT THE
STATIONARY FRONT NORTH AS A WARM FRONT...TAKING AWAY THAT FOCUS FOR
CONVECTION. HOWEVER...BY THE AFTERNOON THE SHORTWAVE TROUGH ITSELF
WILL ACT WITH SURFACE HEATING TO HELP GENERATE SHOWERS AND STORMS.
THIS PATTERN WILL CONTINUE INTO TUESDAY AS ADDITIONAL SHORTWAVE
ENERGY HEADS SOUTHEAST INTO THE AREA.

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...

AS WE ENTER THE MIDDLE OF THE WEEK...MODELS ARE IN FAIRLY GOOD
AGREEMENT OF DEVELOPING A TROUGH IN THE EAST IN RESPONSE TO RIDGING
IN THE WEST AND A SHORT WAVE TROUGH DIPPING SOUTHEAST OUT OF
SOUTHCENTRAL CANADA.  TIMING OF THE FEATURE/S ASSOCIATED COLD FRONT
TO CROSS THE FORECAST AREA IS DURING THE DAY WEDNESDAY. WILL HAVE A
30 TO 40 POP ON WEDNESDAY IN ASSOCIATION WITH THE FRONT...AND THEN A
20 POP NORTH ON THURSDAY AS LAPSE RATES REMAIN STRONG THERE WITH THE
APPROACH OF THE UPPER COLD POOL AND NORTHWEST WINDS CAUSE UPSLOPE
FLOW ON THE NORTH WESTERN RIDGES. FROM FRIDAY ONWARD WILL HAVE A DRY
FORECAST...MOSTLY CLEAR TO CLEAR SKIES AND A COOLING TREND. WILL
STAY A COUPLE OF DEGREES ABOVE LATEST MEX NUMBERS.

&&

.AVIATION...
CONVECTION HAS BECOME WIDESPREAD NORTH OF A LINE FROM BLF TO ROA TO
LYH.  ISOLATED SOUTH OF THIS LINE. CELLS MOVING ESE ARND 20KT.
ACTIVITY SHUD CONTINUE INTO THE EVENING...THEN MOSTLY DIMINISH WITH
LOSS OF HEATING.  EXCEPTION COULD BE EXTREME NORTH (LWB TO HSP)
WHERE WARM FRONT IS MEANDERING. MVFR FOG TNGT WITH SOME VALLEY IFR.
TMRW STARTS OFF SIMILIAR TO TODAY...POSSIBLY WITH MORE MID LEVEL
CLOUDINESS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...15
LONG TERM...15
AVIATION...09
Hazardous weather outlook, Jul 10, 5:08 AM EST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 AM EDT SAT JUL 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111007-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
608 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 10, 3:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     MONETA                  37.18N 79.63W
07/10/2004                   BEDFORD            VA   LAW ENFORCEMENT

            TREES DOWN NEAR SMITH MOUNTAIN LAKE

&&

TW
Local storm report, Jul 10, 3:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     CHATHAM                 36.82N 79.40W
07/10/2004                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES DOWN IN CITY

&&

TW
Special weather statement, Jul 10, 3:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
448 PM EDT SAT JUL 10 2004

NCZ003>006-020-VAZ032-043-044-058-059-110242-
CASWELL NC-CHARLOTTE VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-SURRY NC-YADKIN NC-
448 PM EDT SAT JUL 10 2004

STRONG TO SEVERE THUNDERSTORMS WERE MOVING SOUTH THROUGH THE PIEDMONT
OF SOUTHERN VIRGINIA AND WILL BE MOVING INTO THE NORTHERN PIEDMONT OF
NORTH CAROLINA SHORTLY AFTER 500PM.  SOME OF THESE STORMS HAVE A
HISTORY OF DAMAGING WINDS AS WELL AS DIME AND PENNY SIZE HAIL.  THIS
ACTIVITY WAS MOVING SOUTH AT ABOUT 20 MPH.  IF YOU ARE IN THE PATH OF
THESE STORMS...BE PREPARED FOR STRONG WINDS...FREQUENT LIGHTNING...
TORRENTIAL RAINS AND POSSIBLY LARGE HAIL.
Local storm report, Jul 10, 3:49 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 S CHATHAM             36.79N 79.40W
07/10/2004  0.75 INCH        PITTSYLVANIA       VA   TRAINED SPOTTER

            ON HWY 29S

&&

TW
Local storm report, Jul 10, 4:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             HALIFAX                 36.77N 78.93W
07/10/2004  0.75 INCH        HALIFAX            VA   PUBLIC

&&

TW
Local storm report, Jul 10, 4:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     STUART                  36.63N 80.28W
07/10/2004                   PATRICK            VA   LAW ENFORCEMENT

            TREES DOWN COUNTYWIDE

&&

TW

The radar

The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yadkin

When
July 10, 5:00 PM EST
Where
Yadkin County, Yadkinville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.133, -80.667

Thunderstorm Wind, Surry

When
July 10, 5:40 PM EST
Where
Surry County, 2 mi E of Mt Airy
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.480, -80.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419744, 5419745.